Texas, 2013

Strong Wind in Texas, August 24, 2013

August 24, 2013 · NWS EWX · 1 event in 1 county or zone

Diurnal summer pulse thunderstorms produced strong outflow winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Diurnal summer pulse thunderstorms produced strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 24, 2:28 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 24, 2:28 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT SAT AUG 24 2013

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS AN AREA OF SUBSIDENCE
MOVING THROUGH EAST TEXAS INTO PORTIONS OF CENTRAL TEXAS. THIS
SHOULD KEEP CONVECTION LIMITED TODAY...WITH MAINLY ISOLATED COVERAGE
EXPECTED FOR THE REMAINDER OF THIS AFTERNOON. MOST CONVECTION SHOULD
BE TIED CLOSELY TO DIURNAL HEATING...BUT CAN/T RULE OUT SOME
ISOLATED STORMS THIS EVENING ACROSS THE WESTERN HILL COUNTRY AND
RIO GRANDE PLAINS WHERE SHORT RANGE MODELS SHOW A MID-LEVEL THETA-E
RIDGE AXIS. OTHER FEATURES OF INTEREST AS NOTED ON WV SATELLITE
INCLUDE A TROUGH IN THE NORTH CENTRAL GULF OF MEXICO AND A TROPICAL
WAVE ON THE EAST SIDE OF THE YUCATAN PENINSULA. THE ABOVE MENTIONED
TROUGH WILL GRADUALLY SLIDE WESTWARD THROUGH THE SHORT TERM PORTION
OF THE FORECAST. AS THE TROUGH APPROACHES... WE EXPECT AN INCREASE
IN TROPICAL MOISTURE TO GRADUALLY SPREAD WESTWARD ACROSS SOUTH
CENTRAL TEXAS. ON SUNDAY...ATMOSPHERIC MOISTURE CONTENT WILL BE
GREATEST ACROSS THE COASTAL PLAINS AND WE WILL CONTINUE TO KEEP
HIGHER RAIN CHANCES HERE. MOISTURE CONTINUES TO SLOWLY INCREASE
THROUGH SUNDAY NIGHT...SO WE EXPECT SOME OVERNIGHT CONVECTION...
ESPECIALLY NEAR THE COASTAL PLAINS.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
DEEP LAYER MOISTURE CONTINUES TO INCREASE ON MONDAY AS PRECIPITABLE
WATER VALUES RISE TO NEAR 1.5" SOUTHERN EDWARDS PLATEAU TO NEAR 2.25"
ALONG THE COASTAL PLAINS. RAIN CHANCES ON MONDAY WILL BE HIGHEST
FOR AREAS GENERALLY ALONG AND EAST OF I-35. GIVEN THE AMOUNT OF
MOISTURE... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STRONGER STORMS. MOISTURE LEVELS SLOWLY DECREASE ON TUESDAY...BUT
CAN/T RULE OUT MORE SHOWER AND THUNDERSTORM ACTIVITY DURING THE
PEAK HEATING HOURS. FOR NOW...WE HAVE GONE WITH A 20% CHANCE OF
RAIN ON TUESDAY...BUT THIS MAY NEED TO BE INCREASED. FOR THE
MIDDLE AND LATTER HALF OF THE UPCOMING WORK WEEK...THE SUBTROPICAL
RIDGE AXIS WILL REMAIN THE DOMINANT WEATHER FEATURE. THIS WILL
LIKELY BRING DRY WEATHER ALONG WITH ABOVE NORMAL TEMPERATURES TO
SOUTH CENTRAL TEXAS THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  97  76  95  75 /  10  30  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  74  95  73  93  73 /  10  30  20  30  20
NEW BRAUNFELS MUNI AIRPORT     73  96  72  93  71 /  10  30  20  40  20
BURNET MUNI AIRPORT            74  94  73  92  73 /  10  20  20  20  20
DEL RIO INTL AIRPORT           78  97  78  94  77 /  20  20  20  30  20
GEORGETOWN MUNI AIRPORT        75  94  74  93  73 /  10  30  20  20  20
HONDO MUNI AIRPORT             75  98  74  95  73 /  10  20  20  40  20
SAN MARCOS MUNI AIRPORT        74  95  74  92  73 /  10  30  20  40  20
LA GRANGE - FAYETTE REGIONAL   77  94  77  94  76 /  10  50  20  50  20
SAN ANTONIO INTL AIRPORT       77  97  76  94  76 /  10  20  20  40  20
STINSON MUNI AIRPORT           76  97  76  95  76 /  10  30  20  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Aug 24, 3:30 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT SAT AUG 24 2013

TXZ171>173-183>194-202>209-217>225-228-251000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
430 AM CDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 24, 2:37 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT SAT AUG 24 2013

TXZ222>225-250000-
KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...KARNES CITY...GONZALES...CUERO...
HALLETTSVILLE
337 PM CDT SAT AUG 24 2013

...HEAT INDEX NEAR 105 THIS AFTERNOON...

HIGH TEMPERATURES THIS AFTERNOON WILL BE CLOSE TO 100 DEGREES AND
RELATIVE HUMIDITY WILL BE AROUND 40 PERCENT. THESE WILL COMBINE TO
DRIVE HEAT INDEX VALUES TO OR ABOVE 105 DEGREES. TAKE EXTRA
PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WEAR LIGHT WEIGHT
AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF
WATER. HEAT INDEX VALUES SHOULD DROP BELOW 100 BY AROUND SUNSET AS
THE TEMPERATURE FALLS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Burnet

When
August 24, 5:30 PM CST
Where
Burnet forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Thunderstorms produced an outflow boundary that moved through Burnet County with wind gusts estimated at 40 mph and caused a large tree branch to fall on a truck in Marble Falls.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474378.